Metformin *updated*

I apologize in advance if this entry is too tmi LOL.

I took my first metformin last night.  I took one 500mg pill with a full dinner – salmon, can of green beans, and a tiny bit of stuffing.  I also took a tums for the calcium right before bed because I hear that taking metformin makes you deficient and it helps with stomach issues.  I was a little nervous because I had been on metformin once before a while back and because I already have IBS which makes stomach issues even worse.  I was ok on small doses, but it messed with my blood sugar and I didn’t really have IBS then.

Anyways, I took it and everything went ok.  Then I started getting hot and cold flashes.  I kept taking my sweatshirt jacket on and off.  It was nutty.  Then I started getting stomach cramps, but I tried to ignore it and went to sleep.  About an hour later the cramps woke me up because they were worse and my stomach was making noises.  I felt like I was going to throw up.  I went into the bathroom, had more major cramping, and eventually just pooped it out.  After that happened I felt better, not nauseous anymore.  However, after a bit I started geting crampy again.  I ended up taking an Immodium which quieted everything down so I could go to sleep.  Was not fun.

Has anyone had issues like this? I know that metformin can cause stomach issues, but I feel like my IBS is making it worse.  I don’t really want to go through another night like that, but I don’t want to loose the chance of it helping me get pregnant.  I ended up calling my RE’s office – well left a message on my patient coordinator’s phone – to see if they have any suggestions.  My mother seems to think that they will have me keep trying it to see if the side effects go down.  If they do I think I’m going to take an Imodium while I take it.

Oh yea, and aunt flo is just about here.

*updated*

Got a call back from one of the nurses.  They are calling in a prescription for Metformin XR or extended release.  I believe the extended release is supposed to be a little gentler on the stomach.  She said it still may bother me though and to take immodium if it helps.  I am all for taking the drugs that make my stomach feel better, but I don’t want to have to live on immodium.  Hopefully I will adjust to it quicker.

Advertisements

9 Comments

  1. Hey, sweetie….unfortunatley that is TOTALLY normal with the Met in my experience. I LIVED on Imoduim and Pepto Bismol in the first several weeks of taking it (and each time that my dose increased). You’re right…it SUCKS!! It should get better over time (and your mom is probably right about them telling you to continue taking it). I tried to be preventative after a while and just took the imoduim BEFORE I even had the tummy trouble…it worked but probably wasn’t the healthiest thing I could have done…LOL. It did get better though…I promise! Now I can take it any time of day, with or without food and I have no trouble at all. The hot/cold sensations happened to me too…my doc said it can happen as your insulin and hormones are levelling out to where they are supposed to be…it did get better with time, too.

    Hang in there. Hope you get to feeling better soon!

  2. BTW: If you find yourself feeling overly tired in this new venture, you might want to add some B-12 or a Super-B Complex vitamin to your daily regimen. Metformin can block your body’s absorption of B-vits…and that can contribute to lethargy and all the issues that go with it. And with already feeling crappy (no pun intended…LOL) you don’t need to add exhaustion to your list. 🙂

    • Thanks so much for your comment and the cute pun LOL. Glad to know I’m not the only one with these issues. Ugh. I guess we will see what the doctor says when they call back. If I do have to take it again I will probably take Imodium with the pill. I hope that doesn’t make me stopped up though.

  3. Oh no! I’m sorry, that totally sucks. I’ve never been on Metformin, so I have no idea. But these baby meds really mess sh*t up, don’t they?

    Hang in there…

  4. I was put on Glumetza which (I think) is a brand name for an extended release met. I did have similar issues (though no nausea) the first couple days and then all was just fine.

    You never know, it would be a weird coincidence, but it could have just been what you ate that night or even what you ate combined with the met. I’d give the XR a try for a least a week and if the symptoms are still yuck (similar to what you described) I would call them again.

    I was told that it can definitely cause those side effects and that it takes a while for your body to acclimate. Wishing you lots of luck!

  5. I was on Met for about a month, and the stomach upsets never got better. I was having horrible diarrhea several times a day. Immodium worked a little for me, but even with that, I was still dealing with 3 or 4 very rushed trips to the loo. Since I don’t have a problem with my insulin, there was no reason to be on it (my doc just wanted to see if it “worked” with me).

    I hope the XR works for you. Good luck!

  6. YAY for the XR…it worked best for me and was a bit gentler on the stomach, too. And don’t worry about the imodium being too much…your body will let you know when to back off of it. 🙂

  7. ifcrossroads

    I hope the XR treats you better 🙂 Doesn’t sound like fun, I’m so sorry …

  8. I hope the XR treats you better-I’m going to ask for the same kind because I hate how my current metfromin makes me feel!

    babyparamore.blogspot.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: